Montana, 2022

Flash Flooding and Hail in Montana, July 2 to 6, 2022

July 2 to 6, 2022 · NWS TFX · 23 events in 8 counties and zones

Low pressure along the west coast spread deeper moisture increasing the chances for showers and thunderstorms across the region through Independence Day. These storms brought strong, gusty winds, severe hail, moderate to heavy rainfall, and lightning, causing notable damage to property, specifically crops.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Low pressure along the west coast spread deeper moisture increasing the chances for showers and thunderstorms across the region through Independence Day. These storms brought strong, gusty winds, severe hail, moderate to heavy rainfall, and lightning, causing notable damage to property, specifically crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 2, 4:35 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 2, 4:35 PM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
535 PM MDT Sat Jul 2 2022

.SYNOPSIS...

A series of upper-level disturbances will bring several waves of
showers and thunderstorms to the Northern Rockies through Monday.
Temperatures trend cooler, especially over the western plains,
Sunday and Monday before a warming trend commences into late week.

&&

.DISCUSSION...

Widespread weak instability and sufficient moisture continue to be
supportive of isolated to widely scattered thunderstorm activity
this afternoon and evening. Most of the convective activity will
initiate over the mountains and then move east or northeast
through the evening hours. Just enough wind shear will also exist
to possibly support rotating updrafts that could generate
marginally severe hail, to go along with the potential for
damaging winds due to the dry and well-mixed sub-cloud layer.

A disturbance moves northeast out of Idaho and across western
Montana Sunday morning. This will support numerous to widespread
shower activity with the possibility for embedded thunderstorms.
Precipitation amounts may become enhanced as it moves over a more
moist low-level environment over the western and northern plains
aided by upslope north to northeast flow. This will also set up a
baroclinic boundary bisecting the forecast area. A Slight Risk for
excessive rainfall remains in effect for much of the northern
half of the CWA.

By midday Sunday a triple point surface low over central Idaho
moves east-northeast along this baroclinic (i.e., frontal) boundary,
to central Montana late in the afternoon and then to eastern
Montana Sunday evening. Just south and east of the low track, weak
to moderate instability along with sufficient moisture and wind
shear exist to support isolated to numerous severe thunderstorm
development from eastern parts of southwest Montana eastward
through parts of southern and central Montana. For this reason,
the Storm Prediction Center has upgraded the Slight Risk area from
last night to an Enhanced Risk, and parts of the Marginal Risk
has been upgraded to a Slight Risk. Damaging winds will be the
primary threat, but there will also be a risk for damaging hail.

As the enhanced severe weather threat diminishes Sunday evening,
continued upper-level disturbances move northeast through the
region bringing waves of isolated to scattered showers and
thunderstorms through the Sunday overnight period and through at
least early evening Monday, with upper-level dynamics and
thermodynamic profiles suggesting a continued Marginal to Slight
Risk for severe thunderstorm development.

A Marginal Risk for excessive rainfall exists across the northern
half of the forecast area for Sunday and Monday. Precipitation
amounts of 1 to 2 inches are possible in a short period of time
given precipitable water values nearing or exceeding 1 inch for
much of the plains. The most susceptible areas will be sensitive
areas such as urban centers with poor drainage, recent burn
scars, and areas of steep,rugged terrain.

Tuesday through next Saturday...

Ensembles and cluster guidance are in pretty good agreement that
a ridge aloft just to our east will slowly shift westward through
the period. This will result in a continued southwest flow aloft.
This pattern generally supports daily afternoon and evening
chances for showers and thunderstorms, especially across Southwest
and Central Montana terrain. Temperatures should slowly trend
warmer through the week. -AM

&&

.AVIATION...
535 PM MDT Sat Jul 2 2022 (03/00Z TAF period)

Low conf TAFs this forecast with respect to timing details,
especially tomorrow afternoon. Expect scattered to widespread
showers with a few thunderstorms this evening, some with gusty
winds. SHRA/TSRA should weaken quickly after sunset tonight, leaving
clearing skies and light winds. TSRA will return tomorrow, some with
large hail and strong winds, especially from KBZN/KHLN/KLWT east.
Storms today and tomorrow should mostly be above the mountains, but
some mtn obscuration is possible over the next 24 hours. Ludwig

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  72  53  75 /  30  70  70  70
CTB  53  62  52  68 /  30  80  80  70
HLN  58  75  57  77 /  40  80  70  70
BZN  54  82  52  81 /  30  70  40  50
WYS  45  76  43  74 /  50  40  20  20
DLN  51  76  49  76 /  30  70  30  40
HVR  56  76  57  74 /  20  70  80  70
LWT  53  76  52  74 /  40  70  70  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 2, 3:26 PM MST, 4 hours before
Special Weather Statement
National Weather Service Great Falls MT
426 PM MDT Sat Jul 2 2022

MTZ015-052-053-055-022315-
Broadwater MT-Madison MT-Jefferson MT-Gallatin MT-
426 PM MDT Sat Jul 2 2022

...Strong thunderstorms will impact portions of south central
Broadwater, northeastern Madison, southeastern Jefferson and northern
Gallatin Counties through 515 PM MDT...

At 426 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Harrison to 18 miles southwest
of Bozeman. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bozeman, Belgrade, Three Forks, Manhattan, Harrison, Norris, Bozeman
Hot Springs, Gallatin Gateway, Missouri Headwaters State Park, Logan,
Four Corners, Amsterdam, Church Hill, Willow Creek and Madison
Buffalo Jump State Park.

This includes the following highways...
 Interstate 90 between mile markers 264 and 308.
 Highway 12 between mile markers 106 and 109.
 Highway 191 between mile markers 68 and 87.
 Highway 287 between mile markers 59 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4598 11180 4584 11081 4543 11134 4550 11192
TIME...MOT...LOC 2226Z 216DEG 22KT 4558 11173 4553 11137

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

ML
Local storm report, Jul 2, 4:36 PM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
536 PM MDT SAT JUL 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND GST     BELGRADE                45.78N 111.17W
07/02/2022  M47 MPH          GALLATIN           MT   ASOS

            ASOS STATION KBZN BOZEMAN YELLOWSTONE
            AIRPORT.

&&

CC
Special weather statement, Jul 2, 5:01 PM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
601 PM MDT Sat Jul 2 2022

MTZ009-010-030030-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
601 PM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of north central
Glacier County through 630 PM MDT...

At 600 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles north of North Browning, or 40 miles northwest of Cut Bank,
moving southeast at 30 mph.

HAZARD...Winds up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Glacier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4892 11263 4856 11293 4886 11332 4900 11317
      4900 11297
TIME...MOT...LOC 0000Z 293DEG 25KT 4890 11311

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RCG
Special weather statement, Jul 2, 5:34 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Great Falls MT
634 PM MDT Sat Jul 2 2022

MTZ014-048-030115-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
634 PM MDT Sat Jul 2 2022

...Strong thunderstorms will impact portions of central Lewis and
Clark County through 715 PM MDT...

At 634 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Lincoln to 20 miles west
of Helena. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lincoln, Wolf Creek, Marysville, Canyon Creek, Nilan Reservoir and
Bean Lake.

This includes the following highways...
 Interstate 15 between mile markers 212 and 230.
 Highway 200 between mile markers 66 and 104.
 Highway 287 between mile markers 1  and 4 .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4757 11254 4693 11190 4666 11234 4666 11241
      4670 11242 4670 11253 4684 11254 4684 11280
      4717 11279 4718 11292
TIME...MOT...LOC 0034Z 216DEG 24KT 4709 11283 4669 11243

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ML
Special weather statement, Jul 2, 6:16 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
716 PM MDT Sat Jul 2 2022

MTZ012-014-048-049-030200-
Cascade MT-Southern Rocky Mountain Front MT-Eastern Teton MT-
Central and Southern Lewis and Clark MT-
716 PM MDT Sat Jul 2 2022

...Strong thunderstorms will impact portions of central Lewis and
Clark, western Teton and northwestern Cascade Counties through 800 PM
MDT...

At 715 PM MDT, radar and automated surface observations reported
strong thunderstorms along a line extending from 14 miles west of
Augusta to near Wolf Creek. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar and Automated Surface Observations.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Choteau, Cascade, Fairfield, Augusta, Fort  Shaw, Wolf Creek, Fort
Shaw, Pishkun Reservoir, Nilan Reservoir, Bean Lake, First Peoples
Buffalo Jump State Park, Sun River, Bowmans Corner, Tower Rock State
Park, Craig, Ulm and Simms.

This includes the following highways...
 Interstate 15 between mile markers 225 and 273.
 Highway 200 between mile markers 96 and 139.
 Highway 287 between mile markers 1  and 64.
 Highway 89 between mile markers 9 and 48, and between mile markers 5
and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4802 11250 4736 11127 4691 11195 4744 11282
TIME...MOT...LOC 0115Z 206DEG 31KT 4745 11271 4701 11199

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ML
Special weather statement, Jul 2, 7:08 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
808 PM MDT Sat Jul 2 2022

MTZ012-048-049-030300-
Cascade MT-Southern Rocky Mountain Front MT-Eastern Teton MT-
808 PM MDT Sat Jul 2 2022

...Strong thunderstorms will impact portions of north central Lewis
and Clark, southeastern Teton and central Cascade Counties through
900 PM MDT...

At 808 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Augusta to 11 miles southeast
of Cascade. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Great Falls, Choteau, Cascade, Fairfield, Black Eagle, Fort  Shaw,
Fort Shaw, Power, Eden, Stockett, Tracy, Vaughn, First Peoples
Buffalo Jump State Park, Centerville, Sun River, Ulm, Sand Coulee,
Simms and Malmstrom Afb.

This includes the following highways...
 Interstate 15 between mile markers 252 and 304.
 Highway 200 between mile markers 4 and 5, and between mile markers
118 and 139.
 Highway 287 between mile markers 44 and 63.
 Highway 89 between mile markers 65 and 70, between mile markers 9
and 40, and between mile markers 89 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4791 11198 4729 11080 4709 11151 4763 11252
TIME...MOT...LOC 0208Z 240DEG 23KT 4762 11236 4717 11152

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ML

The radar

The Great Falls radar (KTFX), 144 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

13 heavy rain, 4 thunderstorm wind, 3 flash flood, 2 hail, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Glacier

When
July 2, 7:26 PM MST to 7:32 PM MST
Where
Glacier County, 5.02 mi E of Cutbank
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.630, -112.210

Strong thunderstorm winds allowed hail of sub severe diameter to break windows. Spotter reported dime sized hail. Damage cost unknown.

Heavy Rain, Glacier

When
July 3, 11:30 AM MST
Where
Glacier County, 4.25 mi SSE of Sundance
Reported by
Public
Coordinates
48.570, -112.550

Report of 1 inches of rain 11 miles west of Cut Bank.

Heavy Rain, Lewis and Clark

When
July 3, 4:45 PM MST
Where
Lewis and Clark County, 0.69 mi N of Helena
Reported by
Mesonet
Coordinates
46.590, -112.030

Rainfall of 1.11 INCHES recorded in 15 min per Ambient Weather station.

Heavy Rain, Lewis and Clark

When
July 3, 4:45 PM MST
Where
Lewis and Clark County, 1.17 mi SW of (Hln)helena Rgnl Arp
Reported by
Mesonet
Coordinates
46.590, -112.000

Rainfall of 1.04 inches measured in 10 min per Ambient Weather station.

Heavy Rain, Lewis and Clark

When
July 3, 4:45 PM MST
Where
Lewis and Clark County, 0.47 mi E of Helena
Reported by
Mesonet
Coordinates
46.580, -112.020

Rainfall amount fell in 10 min per Ambient Weather station.

Heavy Rain, Lewis and Clark

When
July 3, 4:53 PM MST
Where
Lewis and Clark County, 1.42 mi E of Ft Harrison
Reported by
CoCoRaHS
Coordinates
46.620, -112.040

Observer recorded .54 inches of rain in 10 min. Rain total was 0.57 inches.

Heavy Rain, Lewis and Clark

When
July 3, 4:58 PM MST
Where
Lewis and Clark County, (Hln)helena Rgnl Arp
Reported by
ASOS
Coordinates
46.600, -111.980

Rainfall of 0.73 inches fell in 16 minutes.

Heavy Rain, Lewis and Clark

When
July 3, 5:00 PM MST
Where
Lewis and Clark County, 0.95 mi E of Broadwater
Reported by
Trained Spotter
Coordinates
46.600, -112.060

Trained spotter reported 1.09 inches of rainfall in the past 24 hours.

Thunderstorm Wind, Lewis and Clark

When
July 3, 5:40 PM MST
Where
Lewis and Clark County, (Hln)helena Rgnl Arp
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
46.600, -111.980

ASOS station KHLN (Helena Airport) measured 70 mph wind gust.

Flash Flood, Lewis and Clark

When
July 3, 5:45 PM MST to 7:45 PM MST
Where
Lewis and Clark County, 0.84 mi NW of Helena to 0.2 mi NNE of Helena
Cause
Heavy Rain
Property damage
$700,000
Reported by
Broadcast Media
Coordinates
46.590, -112.040

Significant flash flooding across downtown and Last Chance Gulch area. Severe businesses sustained damage, including Helena YWCA and the Lewis and Clark Library. 1 to 2 feet of water flowing up against business doors. Flood waters up to bumpers of vans. Moviegoers at the Helena Cinemark report the movie theater being evacuated, with water draining into the lobby area. Some vehicles were also initially stranded in the lower level of the Great Northern Parking Garage. Several streets in the Capitol area saw rapid flooding with a number of homeowners reporting basement flooding.

Thunderstorm Wind, Lewis and Clark

When
July 3, 5:48 PM MST
Where
Lewis and Clark County, 2.47 mi ENE of (Hln)helena Rgnl Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.610, -111.930

Pictures from Elkview Rd of trailer roof destroyed and blown onto road. Estimated 50 knots. Damage cost unknown.

Heavy Rain, Lewis and Clark

When
July 3, 6:25 PM MST
Where
Lewis and Clark County, 1.42 mi E of Helena
Reported by
Trained Spotter
Coordinates
46.580, -112.000

Report via trained spotter.

Flash Flood, Lewis and Clark

When
July 3, 6:36 PM MST to 7:30 PM MST
Where
Lewis and Clark County, 0.84 mi NW of Helena to 0.8 mi NW of Helena
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.590, -112.040

Law enforcement closed portions of neill and fuller avenues due to flooding. Water flooded down Last Chance Gulch and impacted numerous businesses.

Flash Flood, Lewis and Clark

When
July 3, 7:10 PM MST to 8:10 PM MST
Where
Lewis and Clark County, 0.95 mi E of Helena to 1.17 mi E of Helena
Cause
Heavy Rain
Reported by
Public
Coordinates
46.580, -112.010

Pictures of water up to homes near winnie and sanders avenues. Significant flooding of intersections with fast moving water.

High Wind, Gallatin

When
July 3, 7:20 PM MST
Where
Gallatin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter

Trained spotter reported 59 mph wind gust Sunday evening 1 mile WNW of Belgrade.

Heavy Rain, Lewis and Clark

When
July 3, 9:59 PM MST
Where
Lewis and Clark County, 1.17 mi NW of Helena
Reported by
Trained Spotter
Coordinates
46.590, -112.050

Event total of 2.1 inches.

Thunderstorm Wind, Lewis and Clark

When
July 4, 2:21 PM MST
Where
Lewis and Clark County, 6.15 mi SW of Austin
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
46.560, -112.310

DOT sensor on MacDonald Pass measured 64 mph wind gust. Reports heavy rain as well.

Heavy Rain, Fergus

When
July 4, 4:59 PM MST
Where
Fergus County, 2.73 mi ESE of (Lwt)lewiston Muni A
Reported by
Trained Spotter
Coordinates
47.030, -109.420

Rainfall 0.87 inches in 45 minutes.

Heavy Rain, Cascade

When
July 4, 5:15 PM MST
Where
Cascade County, 3.49 mi NE of Cascade
Reported by
Public
Coordinates
47.300, -111.660

Public report estimated about 2.30 inches of rainfall.

Heavy Rain, Teton

When
July 4, 6:00 PM MST
Where
Teton County, 0.83 mi SW of Choteau
Reported by
Trained Spotter
Coordinates
47.810, -112.190

Trained spotter reported 1.01 inches of total rainfall today, with 0.74 inches falling in 1 hour.

Heavy Rain, Fergus

When
July 4, 10:59 PM MST
Where
Fergus County, 2.73 mi ESE of (Lwt)lewiston Muni A
Reported by
Trained Spotter
Coordinates
47.030, -109.420

Trained spotter reported 1.04 inches of rainfall on a calendar day from three combined periods of convective rain.

Hail, Chouteau

When
July 6, 2:04 PM MST
Where
Chouteau County, Virgelle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.020, -110.250

Video from Virgelle of hail ranging from half inch to nearly one inch in size.

Hail, Jefferson

When
July 6, 3:28 PM MST
Where
Jefferson County, Basin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.270, -112.270

Via spotter report.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051182, 1035276, 1035279, 1035280, 1035281, 1035285, 1035278, 1037909, 1035713, 1044611, 1051181, 1035283, 1044612, 1044613, 1030382, 1035289, 1035712, 1035287, 1037911, 1037913, 1037915, 1035274, 1035275.